Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 55, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Oct 4, 2009, 1:08 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2009, 1:08 PM CDT (18:08 UTC)
- Expired
- Oct 4, 2009, 1:30 PM CDT
- In force
- 22 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 041808 TORLIX LAC103-105-117-041830- /O.NEW.KLIX.TO.W.0055.091004T1808Z-091004T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 108 PM CDT SUN OCT 4 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA... EAST CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA... SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA... * UNTIL 130 PM CDT * AT 105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOLSOM...OR 11 MILES NORTHWEST OF COVINGTON...MOVING NORTH AT 15 MPH. THIS PARTICULAR STORM IS EXHIBITING A SMALL BUT STRONG ROTATION ON RADAR IN THE VICINITY OF TURNPIKE ROAD NEAR THE PARISH LINE. * THE TORNADO WILL BE NEAR... FOLSOM BY 115 PM CDT... 8 MILES SOUTHWEST OF ENON BY 130 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3083 9023 3077 9002 3057 9023 3059 9028 TIME...MOT...LOC 1806Z 201DEG 14KT 3059 9024 $$ 24/RR
1 follow-up statement
000 WWUS54 KLIX 041828 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 128 PM CDT SUN OCT 4 2009 LAC103-105-117-041837- /O.EXP.KLIX.TO.W.0055.000000T0000Z-091004T1830Z/ WASHINGTON LA-TANGIPAHOA LA-ST. TAMMANY LA- 128 PM CDT SUN OCT 4 2009 ...THE TORNADO WARNING FOR NORTHWESTERN ST. TAMMANY...EAST CENTRAL TANGIPAHOA AND SOUTH CENTRAL WASHINGTON PARISHES WILL EXPIRE AT 130 PM CDT... THIS STORM APPEARS TO HAVE WEAKENED. STRONG WIND GUSTS 30 TO 40 MPH MAY STILL BE POSSIBLE AS THIS STORM MOVES ACROSS SOUTHWESTERN WASHINGTON PARISH SOUTHWEST OF FRANKLINTON THROUGH 145 PM. LAT...LON 3083 9023 3077 9002 3057 9023 3059 9028 TIME...MOT...LOC 1827Z 201DEG 14KT 3067 9021 $$ 24/RR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 4, 12:22 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 4, 12:22 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT SUN OCT 4 2009
.AVIATION...
CLUSTERS OF SHOWERS WITH SOME ROTATIONAL CHARACTERISTICS MOVING
ACROSS SOUTHEAST LOUISIANA AND ADVANCING TOWARDS SOUTHWEST
MISSISSIPPI. A NORTH-SOUTH ORIENTED SQUALL LINE WAS CROSSING THE
ATCHAFALAYA BASIN AND SHOULD MOVE THROUGH KBTR AREA AROUND 19Z.
KMSY WILL LIKELY REMAIN IN PREVAILING -RA WITH EMBEDDED +SHRA OR
+TSRA 18Z THROUGH 21Z WHEN SQUALL BAND FLUSHES THE AREA.
CONVECTIVE IMPACTS ARE EXPECTED EVENTUALLY AT KMCB AND KGPT LATER
THIS AFTERNOON.
NOTE TO AIRMEN...PLEASE ISSUE TIMELY PIREPS IF OBSERVATIONS OF
INCLEMENT CONDITIONS ARE ENCOUNTERED IN FLIGHT ACROSS THE AREA.
&&
.MARINE...
CONVECTIVE ELEMENTS OVER THE COASTAL WATERS ARE DISPLAYING
ROTATIONAL BEHAVIOR AND WATERSPOUTS ARE HIGHLY CONDUCIVE IN THIS
ENVIRONMENT. SOME OF THE SPOUTS CAN BE LARGE AND HAVE HIGHER
ROTATIONAL VELOCITIES THAN TYPICAL SUMMER SPOUT. A WATERSPOUT WAS
ALREADY SIGHTED ON LAKE PONTCHARTRAIN LATE THIS MORNING. OTHER
CELLS APPROACHING THE MOUTH OF THE MISSISSIPPI RIVER AND LOWER
BARATARIA BAY MAY CONTAIN SPOUTS. MARINERS ARE URGED TO PAY CLOSE
ATTENTION TO WEATHER CONDITIONS WHILE ON THE WATER THIS AFTERNOON.
MEANWHILE...SMALL CRAFT ADVISORY REMAINS IN EFFECT THOUGH
CONDTIONS ARE MARGINAL. WIND GRADIENT SHOULD TIGHTEN SOME MORE AS
A WEAK SQUALL BAND MOVES STEADILY EAST ACROSS THE COASTAL WATERS
THIS AFTERNOON. GRADIENT WILL LIKELY RELAX A BIT AFTER THIS
FEATURES PASSAGE. WILL RE-EVALUATE FOR 430 PM ISSUANCE BUT MAY BE
ABLE TO DROP THE ADVISORY WEST OF THE RIVER AT THAT TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 68 82 68 / 90 80 60 30
BTR 81 71 83 72 / 90 70 60 30
MSY 83 76 85 75 / 90 70 60 20
GPT 81 75 83 73 / 90 80 60 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
NM.
&&
24/RRHazardous weather outlook, Oct 4, 10:57 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1057 AM CDT SUN OCT 4 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-051600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1057 AM CDT SUN OCT 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ASSOCIATION WITH A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON...WITH WIND GUSTS OF UP TO 40 MPH POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS THROUGH 7 PM THIS EVENING DUE TO EXPECTED WINDS OF AROUND 20 KNOTS WITH HIGHER GUSTS. ADDITIONALLY...THUNDERSTORMS OVER THE COASTAL WATERS WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS AS WELL AS A FEW ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY...BEFORE A COLD FRONT MOVES THROUGH THE AREA FRIDAY NIGHT OR SATURDAY MORNING. WHILE WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...ANY STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING. MARINERS WILL NEED TO CONTINUE TO BE AWARE OF THUNDERSTORM ACTIVITY AS MOST STORMS MAY PRODUCE HIGHER WINDS AND SEAS THAN GENERALLY FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 95/DM
In the hours before
Local storm report, Oct 4, 11:20 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN OCT 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM WATER SPOUT 9 NW NEW ORLEANS ARMSTR 30.07N 90.36W
10/04/2009 GMZ530 LA OFFICIAL NWS OBS
REPORTED IN AUGMENTED KMSY ASOS OBSERVATION.
&&
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:50 AM CDT | Small Craft Advisory | LIX | 17 hr | |
| Oct 4, 8:02 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 4 days |
| Oct 4, 11:16 AM CDT | Special Marine Warning | LIX | 27 min | |
| Oct 4, 11:28 AM CDT | Tornado Warning | LIX | Lafourche, Saint Charles | 32 min |
| Oct 4, 12:08 PM CDT | Special Marine Warning | LIX | 37 min | |
| Oct 4, 12:47 PM CDT | Tornado Warning | LIX | Tangipahoa | 28 min |
| Oct 4, 1:19 PM CDT | Tornado Warning | LIX | Lafourche | 26 min |
| Oct 4, 1:21 PM CDT | Tornado Warning | LIX | Jefferson, Lafourche | 24 min |
| Oct 4, 1:24 PM CDT | Special Marine Warning | LIX | 36 min | |
| Oct 4, 3:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| Oct 4, 4:32 PM CDT | Special Marine Warning | LIX | 13 min | |
| Oct 4, 4:46 PM CDT | Special Marine Warning | LIX | 29 min | |
| Oct 4, 5:50 PM CDT | Special Marine Warning | LIX | 55 min | |
| Oct 4, 5:52 PM CDT | Special Marine Warning | LIX | 83 min |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.